Health

Ask the GP: How can I get rid of rash on my hands?

An itchy rash on the hands is often caused by eczema.
Dr Martin Scurr

Q: I HAVE a rash on both hands for which my doctor has prescribed steroid cream and Cetraben, but six months on it's no better. Can you suggest anything?

JE

A: A SCALY, itchy, widespread rash on the hands is often due to eczema, also referred to as dermatitis.

Eczema tends to occur in those with allergies and can be provoked by triggers such as detergents or even stress.

It leaves the skin dry, red, itchy and may crack and feel sore.

While I don't think it's advisable to diagnose a skin complaint without seeing you in person, I suspect this is the diagnosis you've been given because the doctor has prescribed the standard treatment for eczema: a steroid cream to reduce inflammation and itching, along with Cetraben which hydrates and protects the skin.

Unless your skin is exposed to something that keeps provoking the rash - such as a sensitivity to washing-up liquid or cleaning detergents, for example - this treatment should clear the symptoms.

The fact that your symptoms are not improving with this treatment makes me wonder if it might be psoriasis instead. This is an autoimmune condition that causes the over-production of skin cells, resulting in patches of scaly itchy skin.

It's caused by a combination of genetic and environmental factors.

Psoriasis can be almost indistinguishable from eczema, but it usually requires more potent steroids such as Clobetasol.

However, these stronger steroids have significant side-effects, such as burning or stinging of the skin, and should be used sparingly and for the minimum possible time.

If this doesn't help, then calcipotriene, a synthetic form of vitamin D that comes as an ointment, may be effective. It halts the over-production of skin cells, although exactly how is unclear.

This, too, can cause side-effects such as burning skin and sensitivity in the sun.

My advice is to discuss your symptoms with your GP once more; a referral to a dermatologist may be necessary.

Q: I HAVE had high levels of ferritin in my blood since 2002 (currently my level is 569). Should my doctor be considering bloodletting to reduce this level?

SP

A: FIRSTLY, FOR the benefit of other readers, a quick explanation of the science.

Ferritin is the protein that holds onto iron in the blood. Iron is a vital component of many systems in the body but it's particularly important in haemoglobin, the pigment in red blood cells that carries oxygen around the body.

Ferritin levels are measured by a simple blood test.

Iron comes from the food that we eat, but some people absorb excessive amounts due to factors such as obesity (inflammation triggered by obesity disturbs the balance of the hormone hepcidin, that regulates iron).

High levels of iron can be harmful as the excess can react with other chemicals in the body, causing widespread tissue damage and inflammation.

This can lead to damage of the liver, heart and pancreas and in turn, type 2 diabetes (which you say in your longer letter you were diagnosed with in 2014).

However, I think it is unlikely your diabetes diagnosis is linked to high iron levels, as widespread tissue damage only begins when ferritin levels are 600 to 900ng/ml.

As your ferritin levels have been raised for so long (anything above 300ng/ml is considered abnormal), it suggests you may have the genetic condition haemochromatosis, where iron slowly builds up in the body over many years.

The treatment for raised ferritin levels is venesection - taking a unit of blood (500ml) periodically to deplete the body of excess iron.

This is offered to patients when their ferritin levels reach 500ng/ml.

Venesection may stop further damage to the pancreas and other organs though it is unlikely to remedy the damage that has already been done.

I assume that your ferritin levels have been below this threshold in the past, otherwise you would have been offered regular venesection.

However, now your ferritin levels are at the stage when venesection will be considered.

© Solo dmg media

Health